How to Prevent Acne After Going Off the Birth Control Pill

by Jody Morse

How to Prevent Acne After Going Off the Birth Control Pill.

Photodisc/Photodisc/Getty Images

Many women experience acne after going off the birth control pill, even if skin problems were not an issue before they started using it. Stopping birth control triggers acne because it changes hormone levels. Although many women see an improvement in their skin months after being off the pill, it can be an embarrassing and frustrating problem in the meantime. There are a number of steps that women who are going off the birth control pill can take to prevent acne.

Items you will need

  • Facial cleanser
  • Exfoliant
  • Moisturizer
  • Oil-free cosmetics
Step 1

Develop a skin care regimen. According to the American Academy of Dermatology, it should consist of using a mild facial cleanser and lukewarm water one to two times per day. Use an exfoliant to get rid of dead skin cells and a moisturizer to hydrate the skin. Look for skin care products that contain salicylic acid and benzoyl peroxide, as they tend to be the most effective.

Step 2

Make dietary changes. While there are not certain foods that are known to cause acne, some foods trigger acne in some people. Take note of how foods affect your skin. Oily foods can also leave a residue on the face that can cause acne, so use a napkin after eating.

Step 3

Switch cosmetics. Women who are prone to acne should not use cosmetics or sunscreens that may clog the pores. Those who did not use oil-free products while they were on the pill should begin using them now. Prevent hairspray, gel and other hair products from getting on the face.

Step 4

Get tested for Polycystic Ovary Syndrome (PCOS). Women who have severe acne problems when they are not on birth control may have PCOS if they have a hard time becoming pregnant, weight problems, facial hair and other symptoms. The birth control pill helps women manage the problem by regulating hormones. Visit the gynecologist to find out if this could be the cause of acne after going off the pill.

Step 5

Visit a dermatologist. If acne persists after trying all of the prevention methods mentioned above, a dermatologist can prescribe a topical medication or oral antibiotics to treat the problem. For many women who have gone off the birth control pill, this is the most effective way to treat acne.

Tips

  • Consider trying out home remedies for acne.

    Shampoo the hair before washing the face, as the oils from hair can cause acne. Also be sure to wash your hair daily if it has a tendency to be oily.

Warnings

  • Avoid touching or popping pimples, as it will make them look a lot worse and damage your skin.

Photo Credits

  • Photodisc/Photodisc/Getty Images

About the Author

Jody Morse has worked as an assistant wedding deejay and has also dabbled in wedding planning. As a sufferer of endometriosis, Morse enjoys writing on women's health topics. Her work has appeared on WomansDay.com, CNN.com, theFrisky.com and other websites. She has a Bachelor of Arts in English with a concentration in writing from East Stroudsburg University of Pennsylvania.